Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 110, NWS Charleston, WV

July 28, 2000Logan County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 28, 2000, 3:34 PM EDT for Logan County, West Virginia. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 2000, 3:34 PM EDT (19:34 UTC)
Expired
Jul 28, 2000, 4:15 PM EDT
In force
41 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Logan County, WV

The radar

The Charleston,WV radar (KRLX), 56 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 3:50 PM EDTThunderstorm WindEthel, WVNumerous large branches were broken off along Route 17.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 281934
SVRCRW
WVC045-282015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
334 PM EDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WEST VIRGINIA...

* UNTIL 415 PM EDT...

* AT 322 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES NORTHWEST OF MITCHELL HEIGHTS...MOVING EAST AT
  20 MPH.

.

<<CALL TO ACTION>>HAIL...INTENSE RAIN, LARGE HAIL AND STRONG DAMAGING 
WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL 
SHELTER UNTIL THE STORM PASSES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE `NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3797 8212 3787 8209 3790 8178 3795 8186
          3798 8198 3802 8196 3802 8201

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:41 AM EDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 28, 10:41 AM EDT, 4 hours 53 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-KYZ101>
103-105-VAZ003-004-282030-
AREA FORECAST DISCUSSION...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE CHARLESTON WV
1041 AM EDT FRI JUL 28 2000

CURRENT FORECAST LOOKS TO BE ON TRACK ONCE AGAIN.  SURFACE BASED
CAPES PEAK OUT IN THE 2000-300 J/KG POSSIBLE BASED OFF MODIFIED 12Z
SOUNDINGS FROM RNK AND ILN.  LOOKS LIKE A CHANCE OF SHOWERS AND
THUNDERSTORMS FOR THE FORESEEABLE FUTURE.

CURRENT FORECAST TEMPERATURES LOOK REASONABLE...AND WILL BE LEFT
ALONE.

.RLX...
WV...NONE.
VA...NONE
KY...NONE.
OH...NONE.

.END/BELK

In the hours before

Local storm report, Jul 28, 1:27 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
127 PM EDT FRI JUL 28 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 PM    LINN                      WV   .75 INCH HAIL
07/28/00   GILMER                         AUTOMOBILE DAMAGED PAINT
                                          CHIPPED AND TOP DAMAGED
                                          HAIL RANGED FROM PEA TO
                                          DIME SIZE

1220 PM    ALUM BRIDGE               WV   .75 INCH HAIL
07/28/00   LEWIS                          DIME SIZE HAIL AND
                     `                     MULTIPLE LIMBS DOWN FROM
                                          TREES
Local storm report, Jul 28, 1:54 PM EDT, 1 hour 40 minutes before
ZCZC CRWLSRCRW DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0154 PM EDT FRI JUL 28 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0133 PM    PORTSMOUTH                OH   .50 INCH HAIL
07/28/00   SCIOTO                         EVENT OCCURRED BETWEEN
                                          0118 PM  AND  0133 PM

0135 PM    PORTSMOUTH                OH   .50 INCH HAIL
07/28/00   SCIOTO                         EVENT OCCURRED BETWEEN
                                          0120 PM  AND  0135 PM

0137 PM    SOUTH SHORE               KY   PEA SIZE HAIL
07/28/00   GREENUP                        EVENT OCCURRED BETWEEN
                                          0122 PM  AND  0137 PM

0139 PM    SOUTH SHORE               KY   .75 INCH HAIL
07/28/00   GREENUP                        EVENT OCCURRED BETWEEN
                                          0124 PM  AND  0139 PM

0141 PM    PORTSMOUTH                OH   1.00 INCH HAIL
07/28/00   SCIOTO                         EVENT OCCURRED BETWEEN
                                          0126 PM  AND  0141 PM

0143 PM    PORTSMOUTH                OH   .50 INCH HAIL
07/28/00   SCIOTO                         EVENT OCCURRED BETWEEN
                                          0128 PM  AND  0143 PM

0202 PM    PINEVILLE                 WV   PEA SIZE HAIL
07/28/00   WYOMING                        EVENT OCCURRED BETWEEN
                                          0147 PM  AND  0202 PM

0204 PM    VANSANT                   VA   .75 INCH HAIL
07/28/00   BUCHANAN                       EVENT OCCURRED BETWEEN
                                          0149 PM  AND  0204 PM
Local storm report, Jul 28, 2:09 PM EDT, 1 hour 25 minutes before
ZCZC CRWLSRCRW DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0209 PM EDT FRI JUL 28 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0206 PM    SOUTH WEBSTER             OH   WIND DAMAGE
07/28/00   SCIOTO                         TREES DOWN.
                                          EVENT OCCURRED BETWEEN
                                          0151 PM  AND  0206 PM
Local storm report, Jul 28, 2:34 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
234 PM FRI JULY 28 2000

0203 PM    GRUNDY                    VA   .75 INCH HAIL
07/28/00   BUCHANAN                       EVENT OCCURRED BETWEEN
                                          0148 PM  AND  0203 PM
Local storm report, Jul 28, 2:37 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0237 PM EDT FRI JUL 28 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0236 PM    AVONDALE                  WV   PEA SIZE HAIL
07/28/00   MCDOWELL                       EVENT OCCURRED BETWEEN
                                          0221 PM  AND  0236 PM
Local storm report, Jul 28, 3:15 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0315 PM EDT FRI JUL 28 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0311 PM    KERMIT                    WV   .50 INCH HAIL
07/28/00   MINGO                          EVENT OCCURRED BETWEEN
                                          0256 PM  AND  0311 PM

0313 PM    CULLODEN                  WV   .75 INCH HAIL
07/28/00   CABELL                         EVENT OCCURRED BETWEEN
                                          0258 PM  AND  0313 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 11:59 AM EDTSevere Thunderstorm WarningRLXGilmer, Lewis46 min
Jul 28, 1:33 PM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming42 min
Jul 28, 2:26 PM EDTSevere Thunderstorm WarningRLXMcDowell34 min
Jul 28, 2:59 PM EDTSevere Thunderstorm WarningRLXWayne31 min
Jul 28, 3:04 PM EDTSevere Thunderstorm WarningRLXLincoln26 min
Jul 28, 3:10 PM EDTSevere Thunderstorm WarningRLXPutnam35 min
Jul 28, 3:26 PM EDTSevere Thunderstorm WarningRLXJackson34 min
Jul 28, 3:33 PM EDTSevere Thunderstorm WarningRLXKanawha, Putnam42 min
Jul 28, 4:08 PM EDTSevere Thunderstorm WarningRLXBoone37 min
Jul 28, 4:11 PM EDTSevere Thunderstorm WarningRLXKanawha34 min
Jul 28, 4:22 PM EDTSevere Thunderstorm WarningRLXRaleigh38 min
Jul 28, 4:30 PM EDTSevere Thunderstorm WarningRLXFayette45 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.